Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Jackson, MS

April 8, 2002Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 8, 2002, 5:58 AM CDT for Rankin County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2002, 5:58 AM CDT (10:58 UTC)
Expired
Apr 8, 2002, 6:45 AM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Rankin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 081058
SVRJAN
MSC121-081145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
558 AM CDT MON APR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 645 AM CDT

* AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF FLORENCE...OR ABOUT 10
  MILES SOUTH OF RICHLAND...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FLORENCE AT 605 AM CDT
  BE NEAR BRANDON AT 625 AM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3218 9026 3207 9024 3208 8984 3236 8990

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:20 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 8, 3:20 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT MON APR 8 2002

A VERY ACTIVE WEATHER SITUATION IS EXPECTED FOR TODAY WITH POSSIBLE
SEVERE WEATHER...FLOODING...AND SUSTAINED WINDS NEAR 25 MPH.

A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT AT THIS TIME FOR
WESTERN SECTIONS OF THE FORECAST AREA. THE STORMS OCCURRING IN THE
CURRENT SEVERE THUNDERSTORM BOX SHOULD CONTINUE TO MOVE EASTWARD
ACROSS OUR FORECAST AREA TODAY. THE LINE OF STORMS MAY WEAKEN A BIT
AS THE STORMS ENTER MISSISSIPPI AS THE BEST UPPER LEVEL DIVERGENCE
IS FARTHER WEST. HOWEVER...THE 300 MB JET WILL SHIFT EASTWARD LATER
TODAY AND WILL SHIFT THE RIGHT ENTRANCE REGION OF THE JET TO THE
MISSISSIPPI RIVER BY THIS AFTERNOON. STORMS ARE LIKELY TO INTENSIFY
DURING THE AFTERNOON HOURS WITH THE STRONGEST STORMS AND HEAVIEST
RAINFALL GENERALLY ALONG AND WEST OF A EUPORA TO KOSCIUSKO TO
BRANDON TO BROOKHAVEN LINE. LOCATIONS EAST OF THIS LINE ARE STILL
LIKELY TO SEE GOOD COVERAGE OF RAINFALL TODAY AND INTO TONIGHT.
EXPECT SOME RAINFALL ACTIVITY WILL EVEN LINGER INTO TUESDAY EAST OF
THE MISSISSIPPI RIVER...ESPECIALLY IN SOUTHEASTERN SECTIONS.

WINDS ARE LIKELY TO BE STRONG TODAY ACROSS THE ENTIRE FORECAST AREA
AS THE REGION IS SQUEEZED BETWEEN A STRONG HIGH PRESSURE CENTER OFF
THE U.S. EAST COAST AND LOW PRESSURE TO THE WEST. WILL ISSUE A WIND
ADVISORY FOR TODAY ACROSS THE ENTIRE FORECAST AREA.

FOR FLOODING POTENTIAL...THE HPC HAS OUR ENTIRE FORECAST AREA IN AN
AREA OF POSSIBLE EXCESSIVE RAINFALL. AT THIS TIME...BELIEVE THE
STRONGEST THREAT FOR HEAVY RAINFALL IS IN MUCH OF THE WESTERN HALF
OF THE FORECAST AREA WHERE UPPER LEVEL JET SUPPORT SHOULD BE THE
GREATEST (GENERALLY WEST OF THE LINE MENTIONED IN FIRST PARAGRAPH
ABOVE). WILL ISSUE A FLOOD WATCH FOR TODAY FOR MUCH OF THE WESTERN
HALF OF OUR FORECAST AREA.

CONCERNING SEVERE POTENTIAL...THE FORECAST INSTABILITIES LOOK
SOMEWHAT MARGINAL FOR SEVERE WEATHER TODAY BUT ETA MODEL DOES
PREDICT AFTERNOON CAPE VALUES UP TO 1800 J/KG IN THE VICKSBURG AREA.
FORECAST SFC TO 3 KM HELICITY VALUES LOOK VERY FAVORABLE WITH
WIDESPREAD 400 TO 600 M2/S2 VALUES FOR THIS AFTERNOON. THE EXPECTED
POSITION OF THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET OVER
THE MISSISSIPPI RIVER AREA BY THIS AFTERNOON WILL ALSO INCREASE THE
SEVERE POTENTIAL IN WESTERN SECTIONS. WILL MENTION SEVERE FOR ALL
LOCATIONS MENTIONED IN THE FLOOD WATCH AREA. EASTERN SECTIONS COULD
ALSO SEE SOME STRONG STORMS BUT WILL LEAVE OUT MENTION OF SEVERE AT
THIS TIME.

THE WEATHER SYSTEM WILL BE SLOW TO MAKE EASTWARD PROGRESS TONIGHT.
OUR SOUTHEASTERN SECTIONS WILL SEE BULK OF THE RAINFALL FOR THIS
EVENT TONIGHT AND EARLY TUESDAY. EXPECT WEDNESDAY TO BE DRY.

EXPECT MILD TEMPERATURES FOR THE PERIOD...ESPECIALLY MILD TONIGHT AS
STRONG SOUTHERLY WINDS KEEP TEMPERATURES IN THE 60S. MINIMUMS SHOULD
DROP INTO THE 50S FOR TUESDAY NIGHT. DAYTIME HIGH TEMPERATURES
SHOULD GENERALLY BE IN THE 70S THROUGH THE PERIOD. WILL STAY CLOSE
TO AVN/NGM GUIDANCE NUMBERS WHICH ARE CONSISTENT WITH EACH OTHER AND
WHICH APPEAR TO HAVE REASONABLE NUMBERS.

IN THE EXTENDED (THURSDAY THROUGH SUNDAY)...WILL KEEP MENTION OF
CHANCE OF SHOWERS IN FORECAST FOR FRIDAY THROUGH SUNDAY...BUT SO FAR
DOES NOT LOOK LIKE ANY MAJOR RAINFALL EVENTS ON THE HORIZON.
TEMPERATURES SHOULD BE SEASONABLY MILD.

THANKS TO NWS KNEW...KMOB...AND KMEM FOR COORD.

PRELIM NUMBERS...
JAN 076/065 077/058 075 +86-0
MEI 077/065 074/056 075 78710

.JAN...
AR...FLOOD WATCH FOR TODAY AND WIND ADVISORY FOR TODAY...EXTREME
SOUTHEAST AR ZONES.
LA....FLOOD WATCH FOR TODAY AND WIND ADVISORY FOR TODAY IN NORTHEAST
LA ZONES
MS...WIND ADVISORY FOR TODAY FOR ALL THE KJAN MS ZONES. FLOOD WATCH
FOR TODAY FOR ALL KJAN ZONES ALONG AND WEST OF EUPORA TO KOSCIUSKO
TO BRANDON TO BROOKHAVEN LINE.

15

In the hours before

Special weather statement, Apr 8, 4:45 AM CDT, 1 hour 13 minutes before
WATCH NOTIFICATION FOR SEVERE THUNDERSTORM WATCH 78
NATIONAL WEATHER SERVICE JACKSON MS
445 AM CDT MON APR 8 2002

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-034-081100-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF
SEVERE THUNDERSTORM WATCH 78. COUNTIES AND PARISHES CANCELED INCLUDE:

IN SOUTHEAST ARKANSAS:
ASHLEY...CHICOT...

IN NORTHEAST LOUISIANA:
MOREHOUSE...WEST CARROLL...EAST CARROLL...RICHLAND...MADISON LA...
FRANKLIN LA...TENSAS...CATAHOULA...

IN NORTH MISSISSIPPI:
BOLIVAR...SUNFLOWER...WASHINGTON...

THIS INCLUDES THE CITIES OF...BASTROP...CLEVELAND...CROSSETT...
GREENVILLE...HARRISONBURG...INDIANOLA...LAKE PROVIDENCE...
LAKE VILLAGE...OAK GROVE...RAYVILLE...ST JOSEPH...TALLULAH...
WINNSBORO...

LAZ026-MSZ025-035-040-041-047-053-059-060-081100-
SEVERE THUNDERSTORM WATCH 78 REMAINS IN EFFECT UNTIL 600 AM CDT
MONDAY FOR THE FOLLOWING COUNTIES AND PARISHES:

IN NORTHEAST LOUISIANA:
CONCORDIA...

IN NORTH MISSISSIPPI:
LEFLORE...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...ISSAQUENA...SHARKEY...WARREN...CLAIBORNE...JEFFERSON...

IN SOUTH MISSISSIPPI:
ADAMS...

THIS INCLUDES THE CITIES OF...BELZONI...FAYETTE...GREENWOOD...
MAYERSVILLE...NATCHEZ...PORT GIBSON...ROLLING FORK...VICKSBURG...
VIDALIA...
Special weather statement, Apr 8, 5:29 AM CDT, 29 minutes before
WATCH NOTIFICATION FOR SEVERE THUNDERSTORM WATCH 78...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
529 AM CDT MON APR 8 2002

LAZ026-MSZ025-035-040-041-047-053-059-060-081100-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED ALL COUNTIES
AND PARISHES IN SEVERE THUNDERSTORM WATCH 78. COUNTIES AND PARISHES
CANCELED INCLUDE:

IN NORTHEAST LOUISIANA:
CONCORDIA...

IN NORTH MISSISSIPPI:
LEFLORE...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...ISSAQUENA...SHARKEY...WARREN...CLAIBORNE...JEFFERSON...

IN SOUTH MISSISSIPPI:
ADAMS...

THIS INCLUDES THE CITIES OF...BELZONI...FAYETTE...GREENWOOD...
MAYERSVILLE...NATCHEZ...PORT GIBSON...ROLLING FORK...VICKSBURG...
VIDALIA...
Local storm report, Apr 8, 5:46 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 AM CST MON APR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 AM    VICKSBURG                 MS   WIND DAMAGE
04/08/02   WARREN                         VICKSBURG 911 REPORTED
                                          ROOFS BLOWN OFF OF TWO
                                          BUILDINGS...AS WELL AS
                                          SEVERAL TREES DOWN.

0436 AM    3NW MADISON               MS   0.75 INCH HAIL
04/08/02   MADISON                        S.O. REPORTED DIME SIZE
                                          HAIL ON HIGHWAY 463 NEAR
                                          MADISON.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:31 AM CDTSevere Thunderstorm WarningJANMadison29 min
Apr 8, 6:02 AM CDTSevere Thunderstorm WarningJANLincoln43 min
Apr 8, 6:15 AM CDTSevere Thunderstorm WarningJANCopiah, Simpson45 min
Apr 8, 6:36 AM CDTSevere Thunderstorm WarningJANScott, Smith54 min
Apr 8, 8:48 AM CDTSevere Thunderstorm WarningJANNoxubee27 min
Apr 8, 11:56 AM CDTSevere Thunderstorm WarningJANFranklin, Lincoln49 min
Apr 8, 12:55 PM CDTSevere Thunderstorm WarningJANLawrence35 min
Apr 8, 1:04 PM CDTSevere Thunderstorm WarningJANSimpson26 min
Apr 8, 1:16 PM CDTTornado WarningJANSimpson29 min
Apr 8, 1:35 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion25 min
Apr 8, 1:37 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion23 min
Apr 8, 1:57 PM CDTSevere Thunderstorm WarningJANSimpson33 min
Apr 8, 2:02 PM CDTSevere Thunderstorm WarningJANScott28 min
Apr 8, 2:06 PM CDTSevere Thunderstorm WarningJANJefferson Davis24 min
Apr 8, 2:08 PM CDTSevere Thunderstorm WarningJANCovington37 min
Apr 8, 2:17 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston28 min
Apr 8, 2:25 PM CDTSevere Thunderstorm WarningJANSmith35 min
Apr 8, 2:33 PM CDTSevere Thunderstorm WarningJANJasper, Newton27 min
Apr 8, 2:39 PM CDTTornado WarningJANJasper36 min
Apr 8, 2:53 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale22 min
Apr 8, 2:57 PM CDTSevere Thunderstorm WarningJANLamar33 min
Apr 8, 2:59 PM CDTSevere Thunderstorm WarningJANForrest, Lamar31 min
Apr 8, 3:01 PM CDTSevere Thunderstorm WarningJANJones29 min
Apr 8, 3:11 PM CDTSevere Thunderstorm WarningJANOktibbeha34 min
Apr 8, 3:12 PM CDTTornado WarningJANForrest33 min
Apr 8, 3:16 PM CDTSevere Thunderstorm WarningJANClay, Kemper, Lowndes, Noxubee29 min
Apr 8, 3:33 PM CDTSevere Thunderstorm WarningJANLauderdale27 min
Apr 8, 4:02 PM CDTSevere Thunderstorm WarningJANLowndes13 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.